Arizona, 2012

Flash Flooding and Dust Storm in Arizona, July 12 to 16, 2012

July 12 to 16, 2012 · NWS VEF · 16 events in 2 counties and zones

A strong push of monsoon moisture fueled a five-day outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Numerous storms produced flash flooding and/or severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$5.3 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong push of monsoon moisture fueled a five-day outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Numerous storms produced flash flooding and/or severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 12, 3:07 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 12, 3:07 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT THU JUL 12 2012

.SYNOPSIS...A SIGNIFICANT INFLUX OF MOISTURE WILL RESULT IN THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH
SATURDAY. SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN
A BRIEF PERIOD OF TIME LEADING TO THE POTENTIAL FOR FLASH FLOODING.
IN ADDITION...GUSTY WINDS WILL BE POSSIBLE IN AND NEAR
THUNDERSTORMS. THE CHANCES FOR THUNDERSTORMS WILL GRADUALLY DECREASE
FROM WEST TO EAST SUNDAY THROUGH TUESDAY AS DRIER AIR BEGINS TO
SPREAD EAST ACROSS THE AREA. CLOUDS WILL HOLD DOWN TEMPERATURES
ESPECIALLY ON FRIDAY BUT READINGS SHOULD REBOUND BACK CLOSER TO
NORMAL AS MORE SUNSHINE RETURNS EARLY NEXT WEEK.
&&

.SHORT TERM...MOISTURE INCREASED SIGNIFICANTLY ACROSS THE AREA
OVERNIGHT AND THIS WILL BE THE MAIN DRIVER OF THE FORECAST OVER THE
NEXT FEW DAYS. THE 12Z SOUNDING FROM OUR OFFICE HAS A PWAT OF 1.09
INCH AND MDCARS SOUNDINGS FROM LATE THIS MORNING FROM MCCARRAN
SHOWED MOISTURE HAD INCREASED FURTHER. AN INVERTED TROUGH WAS
LOCATED OVER THE LOWER SOCAL DESERTS AND THIS FEATURE COMBINED WITH
ABUNDANT MOISTURE IN THE MID AND ESPECIALLY UPPER LEVELS HAS
RESULTED IN PLENTIFUL CLOUD COVER ACROSS OUR AREA. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS OUR AREA AND WERE MOVING WEST
COURTESY OF STRONG MID-LEVEL FLOW OUT OF THE EAST AT UP TO 25 KTS.
ALTHOUGH THE ATMOSPHERE HAS MOISTENED UP SINCE THIS MORNING...THERE
IS STILL A LOT OF DRY LOW-LEVEL AIR IN PLACE WHICH WILL INCREASE THE
MOMENTUM POTENTIAL WITH ANY DOWNDRAFTS FROM THUNDERSTORMS THIS
AFTERNOON AND EVENING. THIS WILL INCREASE THE THREAT OF GUSTY WINDS
AND MAKE THIS THE PRIMARY HAZARD WITH THUNDERSTORMS OVER MOST OF THE
AREA THIS EVENING. THE WRF SHOWS DCAPE VALUES OVER 1000 J/KG OVER
MOHAVE COUNTY THIS EVENING WHICH IS QUITE HIGH AND CERTAINLY POINTS
TO THE POTENTIAL FOR GUSTS TO REACH SEVERE CRITERIA FROM ANY POTENT
STORMS. ALTHOUGH THE CHANCE IS GREATEST IN WESTERN INYO COUNTY WHERE
MOISTURE IS MORE LIMITED...ANY LIGHTNING COULD LEAD TO THE POTENTIAL
FOR WILDFIRES. TEMPS HAVE STRUGGLED TO WARM THIS AFTERNOON DUE TO
THE PLETHORA OF CLOUDS AROUND. AS A RESULT TEMPS TONIGHT WILL NOT
DROP THAT MUCH EXCEPT WHERE ANY RAIN OR OUTFLOW COOLS THINGS OFF. I
GENERALLY LEANED TOWARDS A BLEND OF CONTINUITY AND THE WARMER MAV
NUMBERS FOR TONIGHT...HOWEVER READINGS TONIGHT SHOULD BE A FEW
DEGREES COOLER. AS A FYI...THE LOW THIS MORNING OF 107 IN DEATH
VALLEY AT FURNACE CREEK WAS THE SECOND WARMEST LOW EVER OBSERVED
HERE SINCE RECORDS STARTED IN JUNE 1911.

TOMORROW THE INVERTED TROUGH OVER THE SOCAL DESERTS IS FORECAST TO
SLIDE FURTHER WEST TOWARDS THE SOCAL COAST. EAST TO SOUTHEAST FLOW
IS FORECAST TO BECOME MORE SOUTH TO SOUTHWEST AS THE DAY PROGRESSES
AS THE FEATURE HEADS TO THE COAST. MOISTURE SHOULD INCREASE FURTHER
TONIGHT INTO TOMORROW MORNING. 850 MB DEWPOINTS ABOVE 10C+ AND PWATS
OVER 1.50 INCHES ARE FORECAST ACROSS JUST ABOUT ALL OF THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN AND WITH THIS MUCH MOISTURE IT IS
HARD TO ARGUE AGAINST A FLASH FLOOD WATCH EVEN IF IT STAYS CLOUDY AS
THE UNLOAD FACTOR IN THUNDERSTORMS WILL BE THERE FOR HEAVY RAIN.
WHILE THE CLOUDS ARE A FACTOR AGAINST STORMS DEVELOPING
TOMORROW...THE PRESENCE OF THE INVERTED TROUGH AND THE DEVELOPMENT
OF A 60 KT+ JET STREAK AT 250 MB OVER SOCAL ON THE NORTHEAST
QUADRANT OF THIS FEATURE SHOULD BE ENOUGH TO INDUCE LIFT ACROSS THE
AREA TO ENHANCE THUNDERSTORM DEVELOPMENT. ALTHOUGH THE ATMOSPHERE
WILL MOISTEN TOMORROW SOME STORMS WILL STILL BE CAPABLE OF PRODUCING
GUSTY WINDS. FREEZING LEVELS ARE FORECAST TO BE AOA 15000 FEET SO
THE CHANCE OF LARGE HAIL IS QUITE SMALL. WITH ABUNDANT CLOUD COVER
HELD DOWN TEMPS TOMORROW...BUT WENT WITH THE WARMER OF GUIDANCE.
MANY AREAS MAY SEE HIGHS AT ODD TIMES OF THE DAY DEPENDING ON WHEN
STORMS ARE AROUND.

BY FRIDAY NIGHT THE INVERTED TROUGH IS FORECAST TO MORPH INTO A
CLOSED LOW NEAR LOS ANGELES...THEN THIS FEATURE IS FORECAST TO LIFT
NORTHEAST ON SATURDAY AS A MID/UPPER LEVEL TROUGH MOVES IN FROM THE
PACIFIC. THIS WILL BEGIN TO SPREAD SOME DRIER AIR IN FROM THE WEST
BUT MUCH OF THE AREA WILL STILL SEE THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS ESPECIALLY IN THE EASTERN SECTIONS. POPS WERE RAISED
SLIGHTLY IN THESE AREAS. AGAIN WITH A HIGH MOISTURE CONTENT IN THE
ATMOSPHERE FLASH FLOODING WILL BE A CONCERN WITH ACTIVITY HOWEVER
GUSTY WINDS WILL ALSO BE A CONCERN.

.LONG TERM...THE MID/UPPER LEVEL TROUGH APPROACHING FROM THE PACIFIC
IS FORECAST TO MOVE SLOWLY INLAND FROM SUNDAY THROUGH TUESDAY
GRADUALLY DRYING OUT THE AREA FROM WEST TO EAST. THE LOWEST POPS
WERE PLACED OVER THE SOUTHWEST CWFA AROUND BARSTOW AND THE MORONGO
BASIN WHERE MORE STABLE AIR WILL ALSO BE IN PLACE. FURTHER EAST POPS
REMAIN THE GREATEST AS THE BEST MOISTURE AND INSTABILITY SITS OVER
THESE AREAS. THE PLACE TO WATCH WILL BE IN-BETWEEN AS SOMETIMES THE
AREA WHERE DRY AND STABLE IT FROM WEST MEETS THE MOIST AND UNSTABLE
AIR TO THE EAST SERVES AS A FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT. HIGH TEMPS SHOULD TREND BACK CLOSER TO NORMAL AS THE
AREA DRIES OUT AND SEES MORE SUN. BIAS CORRECTED GUIDANCE ESPECIALLY
OFF THE ECMWF LOOKED TOO COOL FOR TEMPS AND LEANED TOWARDS
CONTINUITY FOR HIGHS IN THIS TIME PERIOD. IT APPEARS BY WEDNESDAY
THE TROUGH ALONG THE WEST COAST WILL DIG FAR ENOUGH SOUTH AND MOVE
FAR ENOUGH EAST TO DRY OUT THE ENTIRE AREA. BY WEDNESDAY NIGHT INTO
THURSDAY THIS TROUGH LOOKS AS THOUGH IT WILL FINALLY LIFT OUT WHICH
WILL OPEN THE DOOR FOR RIDGING ALOFT OVER THE SOUTHERN CONUS TO
BUILD BACK INTO OUR AREA. THIS MAY ALLOW THE FLOW ALOFT TO TURN BACK
TO THE SOUTH TO SOUTHEAST BY THE LATER PART OF NEXT WEEK ALLOWING
MONSOONAL MOISTURE TO SNEAK BACK INTO THE AREA OR AT LEAST MOHAVE
COUNTY.
&&

.AVIATION...FOR MCCARRAN...THE MAIN CONCERN THIS EVENING WILL BE
WHAT GOES WITH ANY SHRA/TSRA OVER MOHAVE COUNTY AS AN EASTERLY
STEERING FLOW WOULD PUSH ANY STORMS OR OUTFLOW BOUNDARIES TOWARDS
THE AIRPORT. OVERALL A BROAD POSSIBILITY OF SHRA/TSRA WILL EXIST IN
AND AROUND THE AREA THROUGH FRIDAY EVENING. MAINLY BKN CLOUDS AOA
15-18K FEET THROUGH FRIDAY EVENING WITH SCT CLOUDS AS LOW AS 7K-12K
FEET AT TIMES ESPECIALLY ON FRIDAY. THE PRIMARY HAZARD WITH TSRA
THIS EVENING WILL BE GUSTY WINDS WHILE ON FRIDAY WILL BE HEAVY RAIN
WITH GUSTY WINDS A THREAT BUT NOT AS GREAT AS THIS EVENING.
OTHERWISE AWAY FROM TSRA OR ANY OUTFLOWS WINDS SHOULD FAVOR DIURNAL
DIRECTIONAL TRENDS. TEMPS SHOULD STAY BELOW 100F ON FRIDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA THIS EVENING INTO TONIGHT...BECOMING
NUMEROUS ON FRIDAY ACROSS THE AREA. GUSTY WINDS WILL BE A HAZARD IN
AND NEAR ANY TSRA ESPECIALLY THIS EVENING AND ACROSS MOHAVE COUNTY
AND NORTHEAST CLARK COUNTY. MAINLY BKN CIGS AOA 8K-15K FEET WITH
BASES AS LOW AS 6K FEET AT TIMES. VSBY MAY BE REDUCED IN AND NEAR
ANY HEAVIER TSRA...WITH THE GREATEST THREAT FOR HEAVY RAIN ON
FRIDAY. OTHERWISE AWAY FROM SHRA/TSRA WINDS SHOULD FAVOR TYPICAL
DIURNAL TRENDS.
&&

.FIRE WEATHER...DRY LOW-LEVEL AIR WILL RESULT IN AN INCREASED THREAT
FOR DRY LIGHTNING ALLOWING IT TO REACH CRITICAL LEVELS OVER THE INYO
NATIONAL FOREST AND OWENS VALLEY AND A RED FLAG WARNING REMAINS IN
EFFECT FOR THIS AREA. ELSEWHERE LIGHTNING MAY ALLOW FOR FIRE STARTS
BUT STORMS ARE EXPECTED TO BE PRIMARILY WET. GUSTY WINDS IN STORMS
WILL BE A HAZARD ESPECIALLY THIS EVENING ACROSS MOHAVE AND NORTHEAST
CLARK COUNTIES AND TO A LESSER EXTENT IN EASTERN LINCOLN COUNTIES.
THUNDERSTORM COVERAGE WILL INCREASE THROUGH FRIDAY AS MONSOON
MOISTURE MOVES IN FROM THE SOUTH. STORMS ARE EXPECTED TO BE WET
ACROSS THE AREA ON FRIDAY AND CONTINUING INTO SATURDAY SO NO
ADDITIONAL HEADLINES WILL BE ISSUED AT THIS TIME.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     NVZ015>022.
AZ...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     CAZ522>527.
     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR CAZ226.
&&

STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 12, 3:31 PM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 PM PDT THU JUL 12 2012

CAZ519-520-131345-
EASTERN SIERRA SLOPES-OWENS VALLEY-
331 PM PDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING FOR DRY LIGHTNING HAS BEEN ISSUED FOR THE OWENS
VALLEY AND SOUTHERN INYO FOREST UNTIL 10 PM THIS EVENING. LIGHTNING
AND GUSTY WINDS WILL LIKELY OCCUR WITH THUNDERSTORMS THROUGH THIS
EVENING. STORMS WILL LIKELY BECOME WETTER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN INFLUX OF MOISTURE WILL RESULT IN THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS ESPECIALLY ON FRIDAY AND SATURDAY. THE PRIMARY
THREATS WITH THUNDERSTORMS WILL BE GUSTY WINDS AND ISOLATED HEAVY
DOWNPOURS THAT COULD RESULT IN FLASH FLOODING OR PONDING OF WATER
IN POOR DRAINAGE AREAS. BY SUNDAY AND ESPECIALLY MONDAY DRIER AIR
MOVING IN FROM THE WEST WILL BEGIN TO REDUCE THE CHANCES FOR
THUNDERSTORMS ESPECIALLY OVER THE OWENS VALLEY. HOWEVER ISOLATED
THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN SIERRA NEVADA OF
INYO COUNTY TUESDAY THROUGH THURSDAY ESPECIALLY IN THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ015>022-131345-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
331 PM PDT THU JUL 12 2012 /331 PM MST THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN INFLUX OF MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH TONIGHT. ACTIVITY IS EXPECTED
TO BECOME MORE NUMEROUS LATE TONIGHT. THE PRIMARY HAZARD WITH
THUNDERSTORMS THIS EVENING WILL BE STRONG GUSTY WINDS ESPECIALLY
OVER MOHAVE COUNTY AND NORTHEAST CLARK COUNTY AND TO A LESSER EXTENT
IN EASTERN LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL CONTINUE TO REMAIN ACROSS THE AREA TOMORROW INTO
SATURDAY RESULTING THUNDERSTORMS ACROSS THE AREA. THE POTENTIAL
FOR THUNDERSTORMS TO UNLEASH HEAVY RAIN EXISTS WITH THUNDERSTORMS
ESPECIALLY ON FRIDAY AND THUS A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR ALL OF NORTHWEST ARIZONA...MUCH OF SOUTHERN NEVADA...THE SAN
BERNARDINO COUNTY DESERTS...DEATH VALLEY NATIONAL PARK AND
ADJACENT AREAS OF EASTERN INYO COUNTY. GUSTY WINDS WILL ALSO BE
POSSIBLE WITH THUNDERSTORMS ON FRIDAY AND AGAIN ON SATURDAY.
ALTHOUGH THE THREAT FOR FLASH FLOODING WITH THUNDERSTORMS WILL
CONTINUE ON SATURDAY...THE COVERAGE OF THUNDERSTORMS IS NOT
EXPECTED TO BE AS GREAT AS FRIDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND
MONDAY WITH CHANCES BEGINNING TO DECREASE SIGNIFICANTLY ON TUESDAY
INTO WEDNESDAY AS DRIER AIR WORKS IN FROM THE WEST. HOWEVER
THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING ISOLATED GUSTY
WINDS AND HEAVY DOWNPOURS LEADING TO THE POTENTIAL FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ521-NVZ014-131345-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
331 PM PDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
AREA. GUSTY WINDS WILL BE POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE
AREA TOMORROW AS MORE MOISTURE MOVES IN. GUSTY WINDS AND HEAVY
DOWNPOURS LEADING TO FLASH FLOODING ARE POSSIBLE WITH ANY STRONGER
STORMS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH
SUNDAY...THEN DECREASE MONDAY AND ESPECIALLY ON TUESDAY AS DRIER
AIR MOVES IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

STACHELSKI

In the hours before

Local storm report, Jul 12, 11:37 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1137 AM PDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     LIGHTNING        11 ENE PAHRUMP          36.29N 115.82W
07/11/2012                   CLARK              NV   BROADCAST MEDIA

            LIGHTNING STARTED TWO FIRES IN PAHRUMP. ONE IN THE COLD
            CREEK AREA THAT STRUCK ONE TREE AND A SECOND FIRE BURNED
            BETWEEN 10 AND 20 ACRES OF BRUSH NORTHEAST OF PAHRUMP.

0815 PM     LIGHTNING        11 WSW INDIAN SPRINGS   36.53N 115.85W
07/11/2012                   CLARK              NV   BROADCAST MEDIA

            LIGHTNING STRUCK A TREE NEAR INDIAN SPRINGS.

0312 AM     TSTM WND GST     1 N INDIAN SPRINGS      36.58N 115.67W
07/12/2012  M64.00 MPH       CLARK              NV   ASOS

            OUTFLOW FROM THUNDERSTORMS THAT DISSIPATED TO THE EAST OF
            INDIAN SPRINGS.

&&

STACHELSKI

The radar

The Las Vegas radar (KESX), 81 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 3 lightning, 2 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
July 12, 4:15 PM MST
Where
Mohave County, Meadview
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.000, -114.070

Strong winds knocked a man down an outdoor flight of stairs, injuring his head.

Dust Storm, Northwest Deserts

When
July 12, 4:23 PM MST to 5:00 PM MST
Where
Northwest Deserts forecast zone
Reported by
Fire Department/Rescue

A dust storm reduced visibility to zero in Dolan Springs.

Lightning, Mohave

When
July 13, 8:00 AM MST
Where
Mohave County, Bullhead City
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.150, -114.570

Lightning knocked out power to over 600 customers in Bullhead City.

Flash Flood, Mohave

When
July 13, 9:00 AM MST to 10:00 AM MST
Where
Mohave County, 4.16 mi NNW of Golden Shores to 4.21 mi NW of Golden Shores
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.833, -114.515

County Road 1 was closed due to high water and debris.

Flash Flood, Mohave

When
July 13, 2:55 PM MST to 3:30 PM MST
Where
Mohave County, 6.81 mi S of (Igm)mojave Co Arpt to 6.83 mi S of (Igm)mojave Co Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.132, -113.920

Rocks and mud washed across a road and driveway, damaging the driveway.

Lightning, Mohave

When
July 13, 4:45 PM MST
Where
Mohave County, 5.81 mi NE of (Lhu)lake Havasu Cit
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.500, -114.288

Lightning struck a house in the 3500 block of Pioneer Drive in Lake Havasu City.

Thunderstorm Wind, Mohave

When
July 13, 4:50 PM MST
Where
Mohave County, 1.91 mi SSW of Mohave Valley
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.903, -114.597

Thunderstorm winds knocked down a utility pole, which in turn took out other utility equipment.

Flash Flood, Mohave

When
July 13, 5:40 PM MST to 8:00 PM MST
Where
Mohave County, 1.99 mi NNE of (Lhu)lake Havasu Cit to 2.05 mi NNE of (Lhu)lake Havasu Cit
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
34.476, -114.355

Major flash flooding affected Lake Havasu City. One man drowned when a car was swept down a wash, and there were nine swift water rescues involving a total of 11 people. Rotary Park was filled with mud, and nearby sidewalks were undermined. A few homes flooded, and one roof collapsed from the rain.

Flash Flood, Mohave

When
July 14, 7:55 AM MST to 9:00 AM MST
Where
Mohave County, 1.15 mi NNW of Colorado City to 0.94 mi NNW of Colorado City
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.995, -112.980

Flash flooding closed a road in Colorado City, stranding one vehicle.

Flash Flood, Mohave

When
July 14, 2:20 PM MST to 3:00 PM MST
Where
Mohave County, 16.29 mi E of Kingman Arpt to 16.47 mi E of Kingman Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
35.295, -113.367

Washes overflowed their banks at Diamond M Ranch. 2.25 inches of rain fell in only 40 minutes.

Flash Flood, Mohave

When
July 14, 3:30 PM MST to 4:30 PM MST
Where
Mohave County, 8.26 mi NNE of Dolan Spgs to 5.92 mi NNE of Dolan Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.731, -114.145

Stockton Hill Road was closed due to flooding.

Flash Flood, Mohave

When
July 14, 5:00 PM MST to 6:00 PM MST
Where
Mohave County, 6.02 mi SSE of Mohave Valley to 6.14 mi NW of Golden Shores
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.857, -114.532

County Road 1 was closed due to debris washing onto the road.

Flash Flood, Mohave

When
July 14, 6:30 PM MST to 10:30 PM MST
Where
Mohave County, Oatman to 2.93 mi S of Oatman
Cause
Heavy Rain
Property damage
$100,000
Reported by
Department of Highways
Coordinates
35.030, -114.380

Route 66 was closed from mile marker 1 through mile marker 20 due to sections of the pavement being washed away. Other roads were also flooded in the Oatman area.

Flash Flood, Mohave

When
July 14, 7:15 PM MST to 9:15 PM MST
Where
Mohave County, 0.47 mi SE of Willow Beach to 0.65 mi ESE of Willow Beach
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
35.865, -114.665

Rocks and debris were over the road to Willow Beach.

Lightning, Mohave

When
July 14, 7:35 PM MST
Where
Mohave County, Lake Havasu City to 2.77 mi NE of (Lhu)lake Havasu Cit
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.450, -114.370

Lightning struck several power lines in Lake Havasu City.

Flash Flood, Mohave

When
July 16, 1:25 PM MST to 2:30 PM MST
Where
Mohave County, 1.06 mi N of Colorado City to 0.71 mi NNE of Colorado City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.995, -112.970

Several homes in Colorado City had basement flooding, and one road was closed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Mohave2012-07-1338MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393726, 393727, 393728, 393729, 393730, 394971, 393731, 394984, 393732, 393733, 393734, 393735, 393736, 393737, 393738, 393739.